MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX26A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/14/2026
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, a 26mm sapien 3 valve, implanted within a preexisting surgical valve in the aortic position, required valve-in-valve reintervention after an implant duration of 8 years and 7 months.Failure mode was identified as regurgitation.Per the medical record received, the valve-in-valve operative report documented peak and mean transvalvular gradients of 64 mmhg and 55 mmhg, respectively, with 3-4+ aortic regurgitation.The regurgitation was not qualified as central aortic insufficiency or paravalvular leak.Per review by an edwards lifesciences clinical imager, the ct shows that the 26 mm valve is expanded to 23.4 mm at the mid-valve level, which corresponds to approximately 80% of nominal expansion.There is extensive calcification and leaflet thickening of the sapien 3 valve.The patient underwent a successful valve-in-valve procedure using a 26mm sapien 3 ultra resilia valve.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest patient factors (history of chronic kidney disease stage 3b) caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25106814
Report Number2015691-2026-14972
Device Sequence Number21521825
Product Code NPT
UDI-Device Identifier00690103194357
UDI-Public(01)00690103194357(17)180326
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/26/2018
Device Model Number9600TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2026
Initial Report FDA Received Date05/06/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/26/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexFemale